Probiotics May Help Lower Incidences of Antibiotic-Associated Diarrhea
Antibiotic-associated diarrhea develops in a person who is taking or recently took antibiotics. A recent study suggests that taking a probiotic blend in concert with antibiotics may reduce incidences antibiotic-associated diarrhea (AAD) by almost 50%.
Participants in the study included 503 individuals who were given either a high (17 billion CFUs) or low-dose (4.17 billion CFUs) probiotic supplement or a placebo for up to seven days after their final antibiotic dose. The probiotic supplement used in the study contained 4 strains – Lactobacillus acidophilus, Lactobacillus paracasei, Bifidobacterium lactis and Bifidobacterium bifidum.
At the conclusion of the study, the researchers found that the high-dose group had a 12.5% incidence of AAD, the low-dose group had a 19.6% incidence of AAD and the placebo group had a 24.6% incidence.
They also found that the number of daily liquid stools, fever, bloating and average diarrhea duration were lower with higher probiotic dosage. 1.8% of the high dose group ran a fever, compared to 3.4% in the low dose group and 8.2% in the placebo group. Average diarrhea duration was 2.5 days for the high dose group, 3.4 days for the low dose group and 5.3 days for the placebo group.
Researchers from Shanghai Hospital conducted the study. It was published online ahead of print on November 26, 2013, in the journal Vaccine.
While probiotics are most commonly associated with improving digestion and gut health, they have also been shown to have other health benefits, including strengthening the immune system and reducing the risk of chronic disease.
Probiotics can be found naturally in many foods, such as yogurt, milk and sauerkraut. You may also consider taking a high quality supplement but make sure it is packaged to block light, air and moisture, which can easily kill probiotics.